Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Wilmington, NC

March 14, 1997Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 14, 1997, 8:12 AM EST for Brunswick County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 1997, 8:12 AM EST (13:12 UTC)
Expired
Mar 14, 1997, 9:00 AM EST
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS1 KILM 141317 RRA
SVRILM
NCC019-NCZ505-141400-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
812 AM EST FRI MAR 14 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  900 AM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...BRUNSWICK COUNTY
 
AND FOR MARINE INTERESTS ON THE COASTAL WATERS BETWEEN
 
   ...CAPE FEAR AND LITTLE RIVER INLET
 
A SEVERE THUNDERSTORM LOCATED OVER THE COASTAL WATERS BETWEEN CAPE FEAR
AND LITTLE RIVER INLET WILL MOVE NORTH AT 40 MPH AND PASS ACROSS HOLDEN
BEACH BY 830 AM. THE STORM WILL CONTINUE NORTH PASSING ACROSS SUPPLY AND
BOLIVIA BY 845 AM.
 
THIS IS A DANGEROUS STORM....TAKE COVER IMMEDIATELY IF YOU ARE IN ITS
PATH. LARGE SEVERE THUNDERSTORMS CAN CAUSE AS MUCH DAMAGE AS SMALL
TORNADOES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:35 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 14, 3:35 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
334 AM EST FRI MAR 14 1997

RDU & CAE: GOING TRND.

DISC: WMFNT N OF CWA WITH SHRA OVR SRN PTN MOVG N. TEMPS HOLDING
STDY IN THE MID 60S AS AREA IN WM SECTOR. MDLS RMN IN GOOD AGRMNT
IN MOVG LO PRES NE AND W OF CWA WITH ASSOCD CDFNT MOVG THRU RGN
TDA AND OFF THE CST BY SAT MRNG. AMS CONTG TO DESTBLZ AS SLY FLO
BRINGS GLF/ATLC MSTR INTO RGN. MSTR COMBINED WITH GOOD LIFT AND
LOLVL JET PSN WILL ENHANCE SHRA/TSHRA ACTVTY OVR AREA TDA. GOING
FCSTS LOOK GOOD WITH SHRA/TSHRA LKLY OVR AREA THRU AFTN. ACTVTY
LCLY HVY...PSBLY SVR. SHRA/PSBL TSHRA CONTG THRU TNGT. AFT FROPA
...HI PRES WILL BLD INTO RGN WITH DRY/COOLR CONDS ON TAP FOR WKEND.

FOR THE CSTL WTRS...PER CRNT BOYDAT AND GNDC...CRNT TRND LOOKS GOOD.

ILM TB 074/055 064/034 060 21860
FLO TB 072/055 065/033 060 21850

DTR

In the hours before

Special weather statement, Mar 14, 6:08 AM EST, 2 hours 4 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-151115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
608 AM EST FRI MAR 14 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS...A COLD FRONT WILL MOVE THROUGH AN ALREADY MOIST AND UNSTABLE
ATMOSPHERE TODAY AND TONIGHT. LOCALLY HEAVY SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE POSSIBILITY OF SOME SEVERE ACTIVITY OCCURRING.

DTR
Special weather statement, Mar 14, 6:09 AM EST, 2 hours 3 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-151115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
608 AM EST FRI MAR 14 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARION         ADJACENT COASTAL WATERS

..................NORTH CAROLINA...................................
BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
BRUNSWICK     PENDER
COLUMBUS      ROBESON
...................................................................

SYNOPSIS...A COLD FRONT WILL MOVE THROUGH AN ALREADY MOIST AND UNSTABLE
ATMOSPHERE TODAY AND TONIGHT. LOCALLY HEAVY SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE POSSIBILITY OF SOME SEVERE ACTIVITY OCCURRING.

DTR

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.